Alert archive / California / Special Weather Statements in 2012
Special Weather Statement, NWS Reno, NV
NWS Reno, NV issued this special weather statement at May 14, 2012, 3:21 PM PDT for Lassen County, California. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2012, 3:21 PM PDT (22:21 UTC)
- Expired
- May 14, 2012, 3:45 PM PDT
- In force
- 24 min
- Issued by
- NWS Reno, NV
County Lassen County, CA
The radar
The Beale AFB radar (KBBX), 127 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 10.4 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2081 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
188
WWUS85 KREV 142221
SPSREV
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
321 PM PDT MON MAY 14 2012
CAZ071-142245-
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
321 PM PDT MON MAY 14 2012
...STRONG THUNDERSTORM NEAR HIGHWAY 44...
AT 312 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 9 MILES SOUTHWEST OF CRATER LAKE CAMPGROUND...
OR 17 MILES NORTH OF CHESTER...AND MOVING NORTHWEST AT 25 MPH.
OCCASIONAL LIGHTNING...HEAVY RAIN...POSSIBLE HAIL...AND STRONG
GUSTY WINDS UP TO 45 MPH...WILL OCCUR WITH THIS STORM.
* LOCATIONS AFFECTED INCLUDE...CA 44 AT SHASTA-LASSEN CO LINE.
THIS STORM WILL AFFECT TRAVELERS ON HIGHWAY 44 BETWEEN BOGARD AND
THE SHASTA COUNTY LINE. DRIVERS SHOULD EXPECT STRONG GUSTY CROSS
WINDS...WITH RAPID VISIBILITY REDUCTIONS. HEAVY RAINFALL WILL RESULT
IN PONDING WATER. SLOW DOWN WHEN ENCOUNTERING HEAVY RAIN AND TURN ON
YOUR HEADLIGHTS.
&&
LAT...LON 4076 12132 4057 12107 4044 12123 4045 12125
4054 12125 4059 12134 4075 12134
TIME...MOT...LOC 2218Z 133DEG 24KT 4058 12123
$$
TFWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at May 14, 2:48 PM PDT, 33 minutes earlier.
Area forecast discussion, May 14, 2:48 PM PDT, 33 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE RENO NV 248 PM PDT MON MAY 14 2012 .SHORT TERM... UPPER LOW HAS MOVED INTO NRN CA A LITTLE SLOWER THAN ORIGINALLY FORECAST. THIS HAS DELAYED INITIAL STORM DEVELOPMENT. STORMS ARE NOW DEVELOPING FROM ROUGHLY SIERRAVILLE NORTH AND NORTHWEST INTO WESTERN LASSEN COUNTY. LOW LVL WINDS HAVE NOT INCREASED OVER THE WESTERN HALF OF THE AREA YET. WILL DROP THE LAKE WIND ADVISORIES WITH THIS FORECAST. EVEN IF WINDS INCREASE AROUND PYRAMID LAKE EARLY THIS EVENING...ACTIVITY ON THE LAKE TYPICALLY ENDS BY SUNSET. OVER THE EASTERN CWA THE WINDS HAVE INCREASED ADD WILL ADD A MENTION OF BLOWING DUST TO SOME AREAS EAST OF HIGHWAY 95. AS THE UPPER LOW MOVES A LITTLE CLOSER...INCREASING UPPER LVL DIVERGENCE SHOULD ALLOW FOR MORE STORM DEVELOPMENT THIS EVENING. WHILE THE INDIVIDUAL CELLS LIFT NW AND WEST...ALL THE ACTIVITY SHOULD TRANSLATE TO THE EAST LATER THIS EVENING AS THE UPPER LOW MOVES EAST. LOW LVL CONVERGENCE SHOULD BE CONCENTRATED JUST NORTH OF THE MID LVL LOW CENTER SO IT IS POSSIBLE THAT STORMS WILL CONTINUE TO DEVELOP ALONG A SFC BOUNDARY JUST NORTH OF THE LOW THROUGH THE EVENING. THIS SHOULD RESULT IN SOME PCPN ACTUALLY REACHING THE GROUND LATER THIS EVENING. THE BEST UPPER LVL INSTABILITY SHOULD REMAIN ACROSS THE NRN 1/3 OF THE CWA SO HAVE LEFT MENTION OF SCATTERED SHOWERS AND TSTMS THERE...WITH LESSER COVERAGE TO SOUTH...BUT NORTH OF I-80. NAM ESPECIALLY HINTS AT A WEAK DEFORMATION AREA NORTH OF THE LOW OVERNIGHT WITH SOME CONTINUED INSTABILITY. BUT ANY WEAK JET SUPPORT IS ENDED OVERNIGHT. HAVE LEFT MENTION OF ISOLATED TSTMS OVER THE FAR NORTH ALL NIGHT IN DEFERENCE TO THE UPPER LVL INSTABILITY. THIS CARRIES OVER TO TUESDAY AS WELL. THE NAM REMAINS A BIT MORE AGGRESSIVE WITH ACTIVITY DEVELOPING ALONG THE BACK SIDE OF THE UPPER LOW IN A FAVORED DEFORMATION ZONE TUESDAY AFTERNOON...THE GFS IS NOT AS AGGRESSIVE. BOTH INDICATE ENOUGH INSTABILITY FOR CONVECTION SO HAVE OPTED TO ADD ISOLATED TSTMS TO THE FAR NORTH AGAIN FOR TUESDAY. LOW LVL CONVERGENCE WILL BE MUCH LIKE THIS EVENING AND CONCENTRATED JUST NORTH AND NORTHWEST OF THE LOW CENTER. LOW LVL CONVERGENCE BECOMES A BIT MORE A PLAYER BY WEDNESDAY. UPPER FLOW BECOMES MORE WESTERLY SO THERE SHOULD BE A LITTLE DRYING OVER THE FAR WESTERN CWA. BUT RESIDUAL LOW LVL MSTR EAST OF THE SIERRA NORTH INTO LASSEN COUNTY WILL COMBINE WITH INITIALLY WEAK LOW/MID FLOW TO ALLOW FOR THE DEVELOPMENT OF AFTERNOON CU ALONG AND EAST OF THE SIERRA AND NORTH INTO NRN LASSEN COUNTY. TYPICAL AFTERNOON CONVERGENCE ZONES SHOULD SEE THE MOST ACTIVITY...BUT BY LATE AFTERNOON/EARLY EVENING THE APPROACH OF A JET STREAK FROM THE WEST WILL AID LIFT NORTH OF I-80. BY THEN THE LOW LVL FLOW SHOULD BECOME MORE WESTERLY OVER THE WESTERN HALF OF THE FORECAST AREA. THIS WILL INDUCE LOW LVL CONVERGENCE ALONG AND EAST OF HIGHWAY 95 FROM HIGHWAY 50 NORTH...AND STRETCH TO THE NORTH TOWARD GERLACH AND CEDARVILLE. THUS HAVE EXPANDED THE AREA OF THUNDER FOR WEDNESDAY TO THE NORTH. UPPER FLOW INCREASES MORE FOR THURSDAY AHEAD OF A LONG WAVE TROF. THIS SHOULD LIMIT ANY CONVECTION SOUTH OF I-80. TO THE NORTH FLOW WILL NOT BE QUITE AS STRONG...SO SOME CONVECTION IS POSSIBLE STARTING IN THE LASSEN CONVERGENCE ZONE. THIS SHOULD CARRY INTO THURSDAY NIGHT. MLF .LONG TERM...FRIDAY THROUGH MONDAY... UPPER LEVEL TROUGH AXIS SHIFTS EAST WHICH WILL RESULT IN POSTFRONTAL NORTHERLY WINDS AND COOLER TEMPERATURES NEAR SEASONAL AVERAGES ON FRIDAY. RIDGING PATTERN THEN BUILDS IN FOR THE REMAINDER OF THE WEEKEND RESULTING IN LIGHT BREEZES, DRY WEATHER, AND A WARMING TREND INTO THE START OF NEXT WEEK. MAIN CHANGES TO THE FORECAST WERE TO TRIM THE AREAL EXTENT OF TS CHANCES ON FRIDAY AND TO WARM TEMPERATURES ON SUNDAY. LINGERING LOW LEVEL MOISTURE AND INSTABILITY WILL REMAIN ALONG THE PASSING SURFACE COLD FRONT MAINLY NORTH OF HWY 50 FRIDAY WITH AN ISOLATED TS POSSIBLE IN THIS REGION. INSTABILITY DECREASES FRIDAY EVENING AS TROUGH TRACKS EAST AND WILL LEAVE US DRY THROUGH MONDAY. UPPER LEVEL TROUGH OVER THE EPAC WILL THEN BEGIN TO INFLUENCE THE REGION MONDAY AS UPPER LEVEL SW FLOW DEVELOPS DOWNSTREAM OF THE TROUGH AXIS. LATEST GFS RUN BRINGS THE TROUGH IN FASTER THAN ALL OTHER GLOBAL MODELS WITH A FAIR AMOUNT OF SPREAD AMONGST ENSEMBLE MEMBERS. REGARDLESS, ANOTHER WARM DAY AND AN INCREASE IN SW-W SURFACE WINDS AS TROF ENHANCES THE SURFACE PRESSURE GRADIENT. FUENTES && .AVIATION... AFTERNOON CUMULUS BUILDS EXPECTED ACROSS THE SIERRA INTO EARLY EVENING. MAIN THREAT FOR THUNDERSTORMS EXPECTED TO REMAIN JUST NORTH OF THE TAHOE TERMINALS THIS AFT/EVE. GUSTY AFTERNOON WINDS WILL PERSIST INTO EARLY EVENING AND DIMINISH OVERNIGHT. FUENTES && .FIRE WEATHER... THUNDERSTORMS ARE BEGINNING TO DEVELOP THIS AFTERNOON, AS THE LOW CONTINUES TO MOVE EAST. ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED NORTH OF INTERSTATE 80, WITH THE BEST COVERAGE FROM A SUSANVILLE-GERLACH LINE NORTHWARD. DRY LOW LEVELS AND FAST MOVING THUNDERSTORMS WILL RESULT IN INITIALLY DRY THUNDERSTORMS, BUT AS STORMS TRAIN ACROSS THE SAME AREAS, THE ATMOSPHERE WILL MOISTEN AND A HYBRID OF WET AND DRY STORMS ARE LIKELY. STILL, AM NOT ANTICIPATING WETTING RAINS WITH ANY OF THE STORMS AND THEREFORE WILL CONTINUE THE RED FLAG WARNING FOR DRY THUNDERSTORMS IN THE SURPRISE VALLEY, EASTERN LASSEN COUNTY, AND NORTHERN WASHOE COUNTY THROUGH THIS EVENING. EXTREMELY POOR RELATIVE HUMIDITY RECOVERIES ARE LIKELY SOUTH OF HIGHWAY 50, WITH THE ONLY AREA NORTH OF 50 BEING EAST OF HIGHWAY 95, TONIGHT INTO TUESDAY MORNING. RELATIVE HUMIDITIES READINGS MAY RECOVER JUST BEFORE SUNRISE, BUT OVERALL EXPECT WIDESPREAD POOR RECOVERIES THROUGH THE MAJORITY OF THE NIGHT. DF && .REV WATCHES/WARNINGS/ADVISORIES... NV...RED FLAG WARNING UNTIL 7 PM PDT THIS EVENING NVZ458. CA...RED FLAG WARNING UNTIL 7 PM PDT THIS EVENING CAZ270-278. && HTTP://WEATHER.GOV/RENO
Hazardous weather outlook, May 14, 9:41 AM PDT, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RENO NV 941 AM PDT MON MAY 14 2012 CAZ070>073-NVZ001>005-150600- SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS- EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO- MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY- MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE- NORTHERN WASHOE COUNTY- 941 AM PDT MON MAY 14 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA... NORTHEAST CALIFORNIA AND WESTERN NEVADA. .DAY ONE...TODAY AND TONIGHT AN AREA OF LOW PRESSURE NEAR THE CALIFORNIA COAST WILL CONTINUE TO TRACK EASTWARD AND MOVE ACROSS THE REGION MONDAY CREATING A FAVORABLE SETUP TO PRODUCE ISOLATED THUNDERSTORMS. LIMITED MOISTURE AND FAST MOVING STORMS WILL RESULT IN AN INCREASED RISK OF THUNDERSTORMS WITH LITTLE PRECIPITATION. A RED FLAG WARNING IS IN EFFECT MONDAY AFTERNOON FOR DRY THUNDERSTORMS AN GUSTY WINDS FOR EASTERN LASSEN COUNTY...SURPRISE VALLEY...AND NORTHERN WASHOE COUNTY. PLEASE REFER TO WWUS85 KREV RNORFWREV FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY TUESDAY SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN ACROSS THE NORTHERN AREAS...TRANSITIONING TO LEFTOVER SHOWERS THROUGH TUESDAY EVENING AS THE UPPER LEVEL LOW PRESSURE SYSTEM SLOWLY MOVES EAST. TEMPERATURES WILL REMAIN ABOVE NORMAL WITH A SLIGHT CHANCE FOR THUNDERSTORMS THROUGH MID WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. SPOTTERS ARE ASKED TO REMAIN ALERT AND REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE. HTTP://WEATHER.GOV/RENO
In the hours before
Special weather statement, May 14, 3:21 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
321 PM PDT MON MAY 14 2012
CAZ071-142245-
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
321 PM PDT MON MAY 14 2012
...STRONG THUNDERSTORM NEAR HIGHWAY 44...
AT 312 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 9 MILES SOUTHWEST OF CRATER LAKE CAMPGROUND...
OR 17 MILES NORTH OF CHESTER...AND MOVING NORTHWEST AT 25 MPH.
OCCASIONAL LIGHTNING...HEAVY RAIN...POSSIBLE HAIL...AND STRONG
GUSTY WINDS UP TO 45 MPH...WILL OCCUR WITH THIS STORM.
* LOCATIONS AFFECTED INCLUDE...CA 44 AT SHASTA-LASSEN CO LINE.
THIS STORM WILL AFFECT TRAVELERS ON HIGHWAY 44 BETWEEN BOGARD AND
THE SHASTA COUNTY LINE. DRIVERS SHOULD EXPECT STRONG GUSTY CROSS
WINDS...WITH RAPID VISIBILITY REDUCTIONS. HEAVY RAINFALL WILL RESULT
IN PONDING WATER. SLOW DOWN WHEN ENCOUNTERING HEAVY RAIN AND TURN ON
YOUR HEADLIGHTS.
&&
LAT...LON 4076 12132 4057 12107 4044 12123 4045 12125
4054 12125 4059 12134 4075 12134
TIME...MOT...LOC 2218Z 133DEG 24KT 4058 12123
TFNearby
Special Weather Statements in California, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.